• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Vaccines, Blood & Biologics

  • Print
  • Share
  • E-mail

FDA Safety Communication: New boxed warning for thrombosis related to human immune globulin products

 

Date: November 14, 2013
 
Safety Announcement Update-On Sept 23, 2013, the U.S. Food and Drug Administration (FDA) approved changes to the prescribing information for the class of human immune globulin products to add a new Boxed Warning about the risk of thrombosis.  The revised labels also include underlying risk factors for thrombosis, and recommendations for monitoring and managing patients on these products to mitigate the risk of thrombosis.
 
Purpose: FDA has analyzed recent data that has strengthened the association between the use of intravenous, subcutaneous and intramuscular human immune globulin products and the risk of thrombosis. Additional caution regarding the use of these products is warranted.
 
Summary of Safety Issue
Recommendations for Patients
Recommendations for Health Professionals
 
Summary of Safety Issue
 
The U.S. Food and Drug Administration (FDA) is requiring manufacturers to add information on thrombosis to the current boxed warning in the labels of all intravenous human immune globulin products and to add a boxed warning to the labels of all subcutaneous and intramuscular human immune globulin products to highlight the risk of thrombosis and to add information on its mitigation.
 
A retrospective analysis of data from a large health claims-related database, as well as continued postmarketing adverse event reports of thrombosis have strengthened the evidence for an association between the use of intravenous, subcutaneous, and intramuscular human immune globulin products and the risk of thrombosis. This information necessitates a boxed warning for the entire class of products.
 
Human immune globulin products are used in a variety of conditions, both on and off-label, by healthcare professionals who may not be aware of the thrombosis risk and measures that could be taken to mitigate this risk.
 
Although all human immune globulin products already contain some information related to the risk of thrombosis in the current WARNINGS and PRECAUTIONS sections of their labels, FDA recognizes that the communication of this risk and its mitigation are not standardized. FDA proposes that for thrombosis a more prominent placement of risk information and a uniform approach for communicating the risk and its possible mitigation will help to reduce the occurrence of these serious adverse events.
 
The information on thrombosis in the final approved boxed warning states:
 
  • Thrombosis may occur  with immune globulin products. 
  • Risk factors may include: advanced age, prolonged immobilization, hypercoagulable conditions, history of venous or arterial thrombosis, use of estrogens, indwelling central vascular catheters, hyperviscosity and cardiovascular risk factors.
  • Thrombosis may occur in the absence of known risk factors.
  • For patients at risk of thrombosis, administer immune globulin products at the minimum dose and infusion rate practicable. 
  • Ensure adequate hydration in patients before administration.
  • Monitor for signs and symptoms of thrombosis and assess blood viscosity in patients at risk for hyperviscosity.
 
Recommendations for Patients
 
Patients should be aware of this risk and discuss this risk with their healthcare professionals.
 
  • Be aware that thrombosis is associated with human immune globulin products.
  • Talk to your healthcare professional about any risk factors or concerns you may have with human immune globulin products.
  • Contact your healthcare professional if you develop any signs or symptoms of thrombosis during or after receiving human immune globulin. Signs or symptoms of thrombosis may include:
    •  pain and/or swelling of an arm or leg with warmth over the affected area

    •  discoloration of an arm or leg

    •  unexplained shortness of breath

    • chest pain or discomfort that worsens on deep breathing

    •  unexplained rapid pulse

    •  chest pain

    •  numbness or weakness on one side of the body

 
Recommendations for Healthcare Professionals
 
Healthcare professionals should be aware of the risk for thrombosis with human immune globulin products and ensure appropriate patient selection and monitoring. 
 
  • Discuss with your patients the risk of thrombosis associated with these products.
  • Carefully consider risk factors when selecting patients for treatment with human immune globulin products.
  • Monitor patients carefully for signs and symptoms of thrombosis both at the time of infusion and after infusion and encourage patients to report any signs or symptoms.
  • Report adverse events involving human immune globulin products to the FDA MedWatch program.
 
Related Information
 
  1. FDA Safety Communication: Updated information on the risks of thrombosis and hemolysis potentially related to administration of intravenous, subcutaneous and intramuscular human immune globulin products.
 
  1. Risk Mitigation Strategies to Address Potential Procoagulant Activity in Immune Globulin Products
 
  1. Evidence for a Link between an Immune Globulin Product and Thrombosis
 
  1. FDA Adverse Event Reporting System
 
  1. MedWatch: The FDA Safety Information and Adverse Event Reporting Program